Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 2, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Feb 5, 2023, 1:51 PM CST for 4 counties in North Dakota. It took effect at Feb 6, 2023, 12:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2023, 1:51 PM CST (19:51 UTC)
- In effect from
- Feb 6, 2023, 12:00 AM CST
- Expired
- Feb 6, 2023, 5:10 AM CST
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WWUS73 KBIS 051951 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 151 PM CST Sun Feb 5 2023 NDZ047-048-050-051-061400- /O.NEW.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/ Logan-La Moure-McIntosh-Dickey- Including the cities of Napoleon, Gackle, Oakes, Kulm, Edgeley, Wishek, Ellendale, Lamoure, and Ashley 151 PM CST Sun Feb 5 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY... * WHAT...Southerly winds gusting to 45 mph. * WHERE...Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...From Midnight tonight to 8 AM CST Monday. * IMPACTS...Objects left unsecured outdoors may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... The gusty winds can make driving difficult, especially for high profile vehicles. && $$ Schild
5 follow-up statements
518 WWUS73 KBIS 060010 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 610 PM CST Sun Feb 5 2023 NDZ047-048-050-051-060815- /O.CON.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/ Logan-La Moure-McIntosh-Dickey- Including the cities of Wishek, Kulm, Edgeley, Napoleon, Ashley, Oakes, Gackle, Ellendale, and Lamoure 610 PM CST Sun Feb 5 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY... * WHAT...Southerly winds gusting to 45 mph. * WHERE...Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...From Midnight tonight to 8 AM CST Monday. * IMPACTS...Objects left unsecured outdoors may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... The gusty winds can make driving difficult, especially for high profile vehicles. && $$ Johnson
501 WWUS73 KBIS 060029 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 629 PM CST Sun Feb 5 2023 NDZ047-048-050-051-060830- /O.NEW.KBIS.FG.Y.0011.230206T0029Z-230206T0600Z/ /O.CON.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/ Logan-La Moure-McIntosh-Dickey- Including the cities of Wishek, Kulm, Edgeley, Napoleon, Ashley, Oakes, Gackle, Ellendale, and Lamoure 629 PM CST Sun Feb 5 2023 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY... * WHAT...Southerly winds gusting to 45 mph. * WHERE...Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...For the Dense Fog Advisory, until Midnight CST tonight. For the Wind Advisory, from Midnight tonight to 8 AM CST Monday. * IMPACTS...Objects left unsecured outdoors may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... The gusty winds can make driving difficult, especially for high profile vehicles. && $$ NDZ005-013-023-025-037-060600- /O.NEW.KBIS.FG.Y.0011.230206T0029Z-230206T0600Z/ Rolette-Pierce-Wells-Foster-Stutsman- Including the cities of Rolette, St. John, Dunseith, Jamestown, Fessenden, Rugby, Shell Valley, Rolla, Harvey, and Carrington 629 PM CST Sun Feb 5 2023 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Pierce, Rolette, Wells, Foster, and Stutsman Counties. * WHEN...Until Midnight CST tonight. * IMPACTS...Low visibility could make driving conditions hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Johnson
113 WWUS73 KBIS 060559 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1159 PM CST Sun Feb 5 2023 NDZ047-048-050-051-061400- /O.EXP.KBIS.FG.Y.0011.000000T0000Z-230206T0600Z/ /O.CON.KBIS.WI.Y.0002.230206T0600Z-230206T1400Z/ Logan-La Moure-McIntosh-Dickey- Including the cities of Ashley, Lamoure, Oakes, Kulm, Edgeley, Wishek, Gackle, Napoleon, and Ellendale 1159 PM CST Sun Feb 5 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST MONDAY... ...DENSE FOG ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... * WHAT...South winds around 30 mph with gusts up to 45 mph expected. * WHERE...Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...Until 8 AM CST Monday. * IMPACTS...Objects left unsecured outdoors may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ005-013-023-025-037-060700- /O.EXP.KBIS.FG.Y.0011.000000T0000Z-230206T0600Z/ Rolette-Pierce-Wells-Foster-Stutsman- Including the cities of Shell Valley, Harvey, St. John, Dunseith, Rolla, Rugby, Fessenden, Carrington, Rolette, and Jamestown 1159 PM CST Sun Feb 5 2023 ...DENSE FOG ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... Visibility will continue to improve overnight. $$ Hollan
671 WWUS73 KBIS 061008 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 408 AM CST Mon Feb 6 2023 NDZ047-048-050-051-061400- /O.CON.KBIS.WI.Y.0002.000000T0000Z-230206T1400Z/ Logan-La Moure-McIntosh-Dickey- Including the cities of Ashley, Lamoure, Oakes, Kulm, Edgeley, Wishek, Gackle, Napoleon, and Ellendale 408 AM CST Mon Feb 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...South winds around 30 mph with gusts up to 45 mph expected. * WHERE...Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...Until 8 AM CST this morning. * IMPACTS...Objects left unsecured outdoors may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
973 WWUS73 KBIS 061110 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 510 AM CST Mon Feb 6 2023 NDZ047-048-050-051-061215- /O.CAN.KBIS.WI.Y.0002.000000T0000Z-230206T1400Z/ Logan-La Moure-McIntosh-Dickey- Including the cities of Ashley, Lamoure, Oakes, Kulm, Edgeley, Wishek, Gackle, Napoleon, and Ellendale 510 AM CST Mon Feb 6 2023 ...WIND ADVISORY IS CANCELLED... Southerly winds have not been as strong as anticipated. Therefore, the Wind Advisory has been cancelled. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 5, 12:55 PM CST, 56 minutes earlier.
Area forecast discussion, Feb 5, 12:55 PM CST, 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1255 PM CST Sun Feb 5 2023 .UPDATE... Issued at 1250 PM CST Sun Feb 5 2023 A little fog continues to linger over north central North Dakota, so will address that in mid-day update. Otherwise, most locations have cleared out, though low clouds linger from the Turtle Mountains southward into the James River Valley, which at this point will be reluctant to dissipate. UPDATE Issued at 909 AM CST Sun Feb 5 2023 Main concern for mid-morning update continues to be the fog stretching more or less along and to the east/north of the Missouri River through parts of central and northwest North Dakota. This fog is quite hit or miss, but some real poor visibility has been noted on a few area webcams and observations. Therefore, earlier we increased coverage, and issued a Special Weather Statement addressing the possibility of occasional dense fog conditions. The fog has cleared out a bit in some areas, but still remains quiet hit or miss (example would be it is clear at our office, but less than a mile away visibility is at a mile). Will continue to address the fog until it lifts/deteriorates across the area by mid-day. UPDATE Issued at 545 AM CST Sun Feb 5 2023 Patchy fog has developed across central North Dakota and as of 530 AM CST was mostly concentrated along the Highway 83 corridor in McLean and Burleigh Counties. High-resolution models maintain this fog and shift it eastward all the way through the afternoon, but that doesn't seem to fit conceptual expectations, and the fog at forecast hours zero and one in these models is slightly overdone. A more likely outcome is for fog to mostly, if not completely dissipate this afternoon and quickly redevelop this evening in the James River Valley as southerly flow increases. By the middle of the night, winds both at the surface and aloft will become too strong for the sustainment of fog. All other aspects of the forecast remain on track. && .SHORT TERM...(Today and Tonight) Issued at 314 AM CST Sun Feb 5 2023 Above normal temperatures continue for the short term period, but it will not be quite as warm as yesterday. Windy conditions may develop from south central into southeast North Dakota tonight. A mid level shortwave passing over the Red River Valley early this morning will continue to track southeastward through the day, allowing an upstream ridge over the Northern Rockies to translate into the Northern Plains this afternoon. Satellite imagery shows an expansive shield of stratus in the wake of the departing shortwave, which could be slow to depart and may linger over the Turtle Mountains and James River Valley through much of the day. There could also be some patchy fog along the western edge of the stratus shield through the morning, mainly from the Tioga/Stanley area to Lake Oahe. Light westerly winds this morning will begin to turn southerly as the ridge shifts overhead this afternoon. The loss of the western component of the low level wind field will likely prevent temperatures from warming as much as yesterday, but highs are still expected to reach the upper 20s and lower 30s north and east of the Missouri River, increasing to the south and west to the mid 40s in the southwest corner of the state. Another mid level shortwave is forecast to eject off the Northern Rockies this evening. The atmosphere will be too dry to support any precipitation with the leading piece of energy, but a strengthening low level jet will cause surface winds to become breezy through the night. It is very unlikely that max LLJ speeds around 50-60 kts will mix down to the surface given the nocturnal inversion, but several ensemble systems and high-resolution deterministic models are honing in on an area of enhanced wind speeds focused over Logan and McIntosh Counties late tonight. The reason for this area being highlighted is likely that it is the greatest overlap of the max wind speeds aloft and relatively more elevated terrain. We think that NBM guidance is too aggressive with surface winds, but even the lowest 10th percentile produces sustained winds speeds over 30 mph, and the +50 kt jet is forecast to reside no more than 1,000 ft AGL. It is not inconceivable that a Wind Advisory for sustained speeds may need to be considered, but confidence is not high enough at this time. The breezy conditions and mid to high level clouds are likely to keep overnight temperatures in the 20s and lower 30s. .LONG TERM...(Monday through Saturday) Issued at 314 AM CST Sun Feb 5 2023 Above normal temperatures are expected for most of the long term period, with a couple periods of light precipitation possible. Windy conditions are likely on Monday. A mid level shortwave is forecast to be located over the Dakotas Monday morning. While this wave does not seem likely to produce any precipitation, a secondary wave with much stronger potential vorticity advection could generate some light precipitation from western North Dakota Monday morning into central North Dakota Monday afternoon. Southern parts of the state are more favored for measurable QPF, albeit only a few hundredths of an inch, and no precipitation at all appears to be within the distribution of reasonable outcomes. Some CAMs do suggest bursts of relatively more intense precipitation in their reflectivity fields, but HREF max QPF is only around a tenth of an inch, and that amount is very limited in scope. This appears to be a very low impact event precipitation- wise, but there is some uncertainty on types. Snow appears to be the most likely type, but rain, and to a lesser extent freezing rain, cannot be ruled out. A greater concern on Monday could be strong northwesterly winds arriving with the secondary trough. Pressure rise and cold air advection fields do not strongly favor enhanced gusts at the surface, but there is consensus in both horizontal and vertical two- dimensional fields in deterministic guidance that 30-40 kts could be mixed down to the surface. These values are lower than NBM output, which has been showing a recent high bias, but would still result in near-advisory criteria winds. The strongest winds on Monday may actually occur during the evening in the James River Valley due to a forecast increase in mean boundary layer wind speeds. The NBM shows confidence in high temperatures through Thursday in its lower spread. For Monday, all of western and central North Dakota are likely to see highs in the 30s. Forecast highs in the 30s continue for most areas Tuesday and Wednesday, with 40s returning to the southwest. Think there is potential for highs on Tuesday to exceed guidance with another Chinook type flow. By Wednesday afternoon, a fast moving shortwave is forecast to dig into the Central Rockies and interact with an upper low moving from the Southern Plains toward the Great Lakes. Both the GEFS and ECMWF ensemble are showing high probabilities of measurable QPF (at least 70 percent) over western and central North Dakota, but low probabilities of exceeding a tenth of an inch (under 20 percent). Timing discrepancies are likely keeping NBM PoPs closer to 20 percent at this time range. Thursday will be cooler, but still slightly above normal with highs forecast in the mid 20s to lower 30s. Ensemble spread begins to grow more rapidly beginning Friday, but ensemble mean 500 mb height fields seem to favor strong ridging over the central CONUS heading into the weekend. Ensemble temperature data provide more evidence supporting this outcome, with anomalous warmth at 850 mb centered over the region on Saturday. How this warmth translates to the surface is unknown at this time, but the NBM does favor another warming trend to close out the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1250 PM CST Sun Feb 5 2023 IFR conditions with low stratus and patchy fog will remain through tonight and possibly through Monday morning over parts of north central North Dakota through the James River Valley, including the KJMS terminal. In addition, later tonight southerly winds will be on the increase and becoming quite gusty over the James River Valley. Elsewhere, VFR conditions are expected. A cold front will move from west to east on Monday, with winds becoming northwest and gusty. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JJS SHORT TERM...Hollan LONG TERM...Hollan AVIATION...JJS
Hazardous weather outlook, Feb 5, 12:49 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1249 PM CST Sun Feb 5 2023 NDZ036-037-046>048-050-051-061900- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1249 PM CST Sun Feb 5 2023 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Southerly winds gusting to 45 mph possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Northwest winds gusting to 45 mph possible Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-031>035-040>045-061900- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 1249 PM CST Sun Feb 5 2023 /1149 AM MST Sun Feb 5 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Northwest winds gusting to 45 mph possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 5, 9:37 AM CST, 4 hours 14 minutes before
Special Weather Statement National Weather Service Bismarck ND 937 AM CST Sun Feb 5 2023 NDZ001-002-009>013-021>023-035-036-046-047-050-051700- Divide-Burke-Williams-Mountrail-Ward-McHenry-Pierce-McLean- Sheridan-Wells-Burleigh-Kidder-Emmons-Logan-McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Bismarck, Steele, Tappen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 937 AM CST Sun Feb 5 2023 ...PATCHY DENSE FOG THIS MORNING... Fog has developed over portions of central and northwest North Dakota this morning. Patches of this fog have become dense, with visibility of a quarter-mile or less. Travelers should remain aware of the possibility of brief periods of rapidly deteriorating visibility. The fog should dissipate by late this morning.
Nearby
Wind Advisories in North Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.